MAUDE Adverse Event Report: ZIMMER GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 18 HOLES, 363 MM; NCB® PERIPROSTHETIC PROXIMAL FEMUR PLATE, STERILE, LEFT, 18 HOLES, L. 363 MM

ZIMMER GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 18 HOLES, 363 MM; NCB® PERIPROSTHETIC PROXIMAL FEMUR PLATE, STERILE, LEFT, 18 HOLES, L. 363 MM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent revision surgery due to implant fracture.Surgeon had to resect the fracture hence causing a loss of 4-5 cm of leg length.
 
Additional Manufacturer Narrative
Additional information which was received on jan 16, 2020.D11- medical product: stryker trident hemispherical cluster hole shell 52mm; item#502-11-52e; lot#56321002; stryker trident 10° x3 insert 36mm id; item#623-10-36e; lot#56516401; cls stem 135deg 12.5 12/14; item#290039125; lot#2869039; femoral head +7.0x36mm dia; item#00801803604; lot#63152955.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.Additionals: b5,d11, h11, g4, h10.Corrections: h3.The manufacturer received x-rays and other source documents for review.The device has been received at the manufacturer site and will be inspected as part of investigation.Should additional information become available and/or an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent revision due to implant fracture.
 
Additional Manufacturer Narrative
Investigation results were made available.Additional: d11, h2, h6.Correction: b4, b5, g4, g7, h3, h10.Trend analysis: no trend has been indentified.Event description: it was reported that the product was implanted on (b)(6) 2019 and revised on (b)(6) 2019 due to implant fracture.Implanted on the (b)(6) 2019 were the following: 18 holes ncb pp plate in combination with screws and cables, and a depuy synthes lc plate used anterior.Review of received data: 6 images of portions of the right femur, all undated and unlabeled as to sequence.Images 1 and 2 show anatomic alignment of the left hip arthroplasty.A single femoral plate/screw/cerclage wire fixation system appears intact.Images 3 and 4 show portions of the femur with three intact-appearing plates traversing a femoral fracture.Left hip arthroplasty is anatomically aligned.Images 5 and 6 are centered at the femoral shaft and show a comminuted and displaced femur fracture and a fractured fixation plate.It should be noted that none of the images demonstrate the entire extent of the fixation hardware.Devices analysis: visual examination: the broken ncb pp plate was returned for investigation.The plate was broken into two parts.The fracture of the plate is located through the middle screw hole of a three hole pattern.On the fracture surfaces, beach lines are visible which point to a fatigue fracture.The fracture surfaces shows also small polished areas and some scratches, most probably due to contact between the parts after the fracture.In addition it can also be seen that the ncb pp plate was bent.It can only be assumed that this was done during the implantation.Several scratches are visible on the surface of the non-bone-facing side of the plate.Based on this visual examination the reported event can / cannot be confirmed.Review of product documentation: this device is intended for treatment.Dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Raw material certificate reviewed.Conclusion summary: it was reported that the patient had a revision surgery due to a ncb pp plate fracture.The plate was in vivo for approximately 1 month.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the ncb pp plate have met the specifications valid at the time of production.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).The x-rays provided show that the bone quality is osteopenic.The visual examination of the plate indicates a fatigue fracture.Macroscopically, no defects can be observed that could trigger or contribute to the fracture.Fatigue fractures occur due to a cyclic overloading.Possible contributing factors to the overload could be wrong patient behaviour, osteopenia and / or a not properly healed bone fracture.However, based on the available information and performed investigation, an exact root cause for the plate breakage could not be determined.Osteopenia could also have contributed to the periprosthetic fracture of the femur.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation done.

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 18 HOLES, 363 MM
Common Device Name
NCB® PERIPROSTHETIC PROXIMAL FEMUR PLATE, STERILE, LEFT, 18 HOLES, L. 363 MM
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9486354
Report Number0009613350-2019-00808
Device Sequence Number3542057
Product Code HRS
UDI-Device Identifier00889024292772
UDI-Public00889024292772
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2024
Device Model NumberN/A
Device Catalogue Number02.02263.118
Device Lot Number2768006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/06/2019
Supplement Date Received by Manufacturer01/16/2020
03/05/2020
Initial Report FDA Received Date12/18/2019
Supplement Report FDA Received Date03/04/2020
03/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age85 YR